Alert archive / Kansas / Special Weather Statements in 2024

Special Weather Statement, NWS Topeka, KS

June 9, 2024Anderson County, Kansas

NWS Topeka, KS issued this special weather statement at Jun 9, 2024, 1:07 AM CDT for Anderson County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2024, 1:07 AM CDT (06:07 UTC)
Expired
Jun 9, 2024, 1:30 AM CDT
In force
23 min
Issued by
NWS Topeka, KS
Hail
0.75 in
Wind
40

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 95 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1985 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
1.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

302 
WWUS83 KTOP 090607
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
107 AM CDT Sun Jun 9 2024
 
KSZ056-059-090630-
Franklin-Anderson-
107 AM CDT Sun Jun 9 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES THROUGH 130 AM CDT...

At 106 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles northwest of Garnett, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow 
         around objects. Minor hail damage to outdoor objects and 
         vegetation is possible.

Locations impacted include...
Garnett, Richmond, Greeley, and Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 9507 3824 9508 3824 9539 3846 9536
      3848 9507 3826 9506
TIME...MOT...LOC 0606Z 273DEG 13KT 3834 9531 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 9, 12:35 AM CDT, 32 minutes earlier. Its key messages:

  • Isolated storm chances (20%) in far east-central KS this afternoon with heavier rain and storms later this evening and overnight.
  • Locally heavy rainfall will be possible tonight, mainly south of I- 70 with a few storms strong to severe. Damaging winds will be the main concern, but hail up to an inch in diameter will also be possible.
  • Drier and warm over the next week with small chances for precipitation Tuesday and again late in the week.
Area forecast discussion, Jun 9, 12:35 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1235 AM CDT Sun Jun 9 2024

.KEY MESSAGES...

- Isolated storm chances (20%) in far east-central KS this afternoon
with heavier rain and storms later this evening and overnight.

- Locally heavy rainfall will be possible tonight, mainly south of I-
70 with a few storms strong to severe. Damaging winds will be the
main concern, but hail up to an inch in diameter will also be
possible.

- Drier and warm over the next week with small chances for
  precipitation Tuesday and again late in the week.

&&

.DISCUSSION...
Issued at 223 PM CDT Sat Jun 8 2024

A cooler but more humid afternoon is underway today as temperatures
have crept into the 80s areas wide; low 80s in northern KS and
upper 80s in the southern portion of the warning area. This
gradient can be attributed to a slow, southward-moving surface
boundary that has finally progressed its way south of I-70. This
boundary will continue to slide south as an associated surface
low tracks south of the area. Zooming out, an upper level
disturbance entering the Rockies will become the focal point
for convective initation this afternoon across the lee of the
Rockies. With low-level moisture pooled up along the
aforementioned frontal boundary from Missouri through Colorado,
convective initiation along the boundary will also be possible
as afternoon heating has resulted in MUCAPE values approaching
4000 J/kg in far southeastern Kansas. Deep shear will also be
present across the plains as a 45-50 knot 500 mb jet traverses
over Kansas. If convergence along the south-moving boundary can
overcome residual MLCIN, a strong to severe storm could develop
quickly with a damaging wind and hail threat being the main
hazards. For our warning area, areas that have the best chance
(20%) of seeing an isolated storm develop would be in far east-
central Kansas over the next few hours before the main surface
boundary exits into far southeast Kansas.

By this evening, congealed convection across western Kansas will
track east/southeast towards the area increasing PoPs again for
areas mainly along and south of I-70. Current thinking and latest
guidance continues to track the strongest and highest QPF south of
our area, following the higher theta-e and instability gradients
draped from west-central KS to southeast KS. Elevated convection
should begin to move in around midnight and track due east into the
early morning hours of Sunday. With low-level moisture not
anticipated to move quickly and starting to pool in southeastern
Kansas, PWs overnight jump between 1.5-2.25 inches for areas south
of I-70. While a strong to severe storm capable of a damaging wind
gust or 1 inch hail cannot be ruled out overnight, the main concern
may point to localized heavy rainfall. This will especially become
true with training of thunderstorms where areas could quickly pick
up several inches of rain.

Precipitation moves out of the area by Sunday morning with clouds
scattering out through the day. Surface ridging builds in from the
north, keeping the area dry with temperatures generally in the upper
70s and low 80s.

The upcoming week will see drier and warmer weather, especially by
Thursday where highs could approach the mid to upper 90s. A few
small chances for rain move across the Plains Tuesday and
Thursday/Friday with Tuesday being the best chance for rain
(30%).

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1231 AM CDT Sun Jun 9 2024

The main challenge in the short-term is how far north
thunderstorms will get and whether those will impact terminals
overnight. Have included a TEMPO at KFOE and KMHK for the most
likely timeframe for thunderstorm impacts. Radar trends will be
monitored and amendments will be made if necessary. Otherwise,
VFR is expected with easterly winds around 10 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Griesemer
AVIATION...Teefey
Hazardous weather outlook, Jun 8, 2:23 PM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
223 PM CDT Sat Jun 8 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-091930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
223 PM CDT Sat Jun 8 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms with the potential to produce heavy rainfall will be
possible generally south of interstate 70 tonight, which could lead
to low land flooding and flash flooding. A few of the storms could
also be severe with damaging wind gusts and hail to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jun 9, 12:13 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
1213 AM CDT Sun Jun 9 2024

KSZ054-055-058-090600-
Coffey-Lyon-Osage-
1213 AM CDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OSAGE...NORTHERN COFFEY
AND CENTRAL LYON COUNTIES THROUGH 100 AM CDT...

At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Americus, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Minor damage to vegetation is possible.

Locations impacted include...
Emporia, Osage City, Lyndon, Lebo, Americus, Waverly, Quenemo,
Melvern, Neosho Rapids, Reading, Admire, Olivet, Bushong, Beto
Junction, Pomona Lake, and Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 167.
 Kansas Turnpike between mile markers 122 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3864 9635 3867 9551 3837 9552 3835 9636
TIME...MOT...LOC 0513Z 265DEG 22KT 3851 9616

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 9, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
107 AM CDT Sun Jun 9 2024

KSZ056-059-090630-
Franklin-Anderson-
107 AM CDT Sun Jun 9 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES THROUGH 130 AM CDT...

At 106 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles northwest of Garnett, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Garnett, Richmond, Greeley, and Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 9507 3824 9508 3824 9539 3846 9536
      3848 9507 3826 9506
TIME...MOT...LOC 0606Z 273DEG 13KT 3834 9531

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:13 AM CDTSpecial Weather StatementTOPLyon, Osage47 min
Jun 9, 1:15 AM CDTFlash Flood WarningTOPLyon5 hr
Jun 9, 1:35 AM CDTSpecial Weather StatementTOPAnderson40 min
Jun 9, 1:43 AM CDTFlash Flood WarningTOPAnderson, Coffey, Franklin7 hr
Jun 9, 4:04 AM CDTFlash Flood WarningTOPAnderson5 hr
Jun 9, 4:10 AM CDTRiver Flood WarningTOPAnderson28 hr
Jun 9, 5:56 AM CDTRiver Flood WarningTOPFranklin, Osage22 hr
Jun 9, 5:58 AM CDTAreal Flood WarningTOPLyon6 hr
Jun 9, 8:06 AM CDTRiver Flood WarningTOPFranklin49 hr
Jun 9, 8:28 AM CDTRiver Flood WarningTOPLyon71 hr
Jun 9, 8:28 AM CDTRiver Flood WarningTOPLyon4 days
Jun 9, 8:47 AM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin4 hr
Jun 9, 8:47 AM CDTAreal Flood WarningTOPAnderson4 hr

Nearby

Special Weather Statements in Kansas, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.